Hail, Day
- When
- August 28, 6:50 AM CST
- Where
- Day County, 3 mi N of Pierpont
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.550, -97.833
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 28, 2:00 AM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 300 AM CDT WED AUG 28 2002 MAIN FORECAST CHALLENGE WILL BE THE CHANCE FOR PRECIPITATION THROUGHOUT THE SHORT TERM PERIOD. NO MAJOR DIFFERENCES NOTED OVER THIS REGION BETWEEN THE ETA AND AVN...SO WILL FOLLOW A BLEND. THE GENERAL PATTERN ACROSS THE COUNTRY WILL CHANGE VERY LITTLE DURING THIS FORECAST PERIOD...WITH A LARGE UPPER TROUGH OVER THE WESTERN PART OF THE COUNTRY AND A HIGH EXTENDING FROM THE SOUTHERN PLAINS TOWARD THE GREAT LAKES. AT THE SURFACE...A STATIONARY FRONT EXTENDS FROM WESTERN SOUTH DAKOTA INTO NORTHERN MINNESOTA...AND WILL REMAIN THERE INTO THURSDAY NIGHT. SOUTHERLY WINDS AHEAD OF THIS FRONT WILL KEEP PLENTY OF MOISTURE IN THE CWA. THIS WILL ALSO RESULT IN DECENT INSTABILITIES...WITH LIS OVER -2 EACH DAY AND CAPES NEAR 2000 J/KG. A WEAK SHORTWAVE WILL SLIDE ACROSS THE AREA TODAY INTO TONIGHT...WHICH SHOULD SUPPLY ENOUGH ENERGY FOR SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. DO NOT EXPECT A WIDESPREAD OUTBREAK...AS MID TO UPPER LEVEL WINDS REMAIN FAIRLY WEAK. WILL KEEP A CHANCE GOING ON THURSDAY WITH THE FRONT SO CLOSE...WITH A SLIGHTLY BETTER CHANCE DURING THE DAY FRIDAY AS A MORE SIGNIFICANT WAVE TRAVERSES THE STATE AND A SURFACE TROUGH INTENSIFIES OVER THE WESTERN HIGH PLAINS. BY FRIDAY NIGHT...THE WAVE WILL BE NORTHEAST OF THE CWA AND A SURFACE LOW WILL BE INTENSIFYING OVER LAKE WINNIPEG...SO EXPECT PRECIP TO STAY NORTH OF THE CWA. MODEL TIME SECTIONS INDICATE ENOUGH MOISTURE AROUND THROUGH A FAIRLY DEEP LAYER OF THE ATMOSPHERE BEGINNING LATER TODAY TO KEEP THE MENTION OF MOSTLY CLOUDY SKIES. NO BIG CHALLENGE WITH TEMPERATURES...THOUGH CLOUD COVER MAY HINDER THEM SOME EACH DAY. STILL STUCK FAIRLY CLOSE TO THE SLIGHTLY WARMER MET GUIDANCE. .ABR...NONE. PARKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 545 AM CDT WED AUG 28 2002 .WARM AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA TODAY. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE OVER THE REGION...WHICH LOOKS TO BE ENOUGH TO SET OFF ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT. MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291100- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE... FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH... LOWER BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO... ONIDA...ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON... WATERTOWN...WEBSTER AND WHEATON 545 AM CDT WED AUG 28 2002 ...HAZARDOUS WEATHER OUTLOOK THROUGH THURSDAY MORNING... ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA TODAY AND TONIGHT. NO SEVERE WEATHER IS EXPECTED...WITH THE MAIN THREAT FROM THE STORMS LIKELY TO BE LIGHTNING AND HEAVY RAIN. SPOTTER ACTIVATION IS NOT ANTICIPATED. PARKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 545 AM CDT WED AUG 28 2002 .WARM AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA TODAY. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE OVER THE REGION...WHICH LOOKS TO BE ENOUGH TO SET OFF ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT. MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291100- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE... FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH... LOWER BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO... ONIDA...ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON... WATERTOWN...WEBSTER AND WHEATON 545 AM CDT WED AUG 28 2002 ...HAZARDOUS WEATHER OUTLOOK THROUGH THURSDAY MORNING... ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA TODAY AND TONIGHT. NO SEVERE WEATHER IS EXPECTED...WITH THE MAIN THREAT FROM THE STORMS LIKELY TO BE LIGHTNING AND HEAVY RAIN. SPOTTER ACTIVATION IS NOT ANTICIPATED. PARKIN
The Aberdeen radar (KABR), 46 km away, was scanning. The volume nearest the first event began at 12:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317015, 5317016.